Alert archive / New Mexico / Red Flag Warnings in 2020

Red Flag Warning 12, NWS Midland/Odessa, TX

May 23, 20204 counties in New Mexico; Culberson County, Texas

NWS Midland/Odessa, TX issued this red flag warning at May 23, 2020, 3:26 AM MDT for 4 counties in New Mexico; Culberson County, Texas. It took effect at May 23, 2020, 12:00 PM MDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 23, 2020, 3:26 AM MDT (09:26 UTC)
In effect from
May 23, 2020, 12:00 PM MDT
Expired
May 23, 2020, 8:00 PM MDT
In force
8 hr
Issued by
NWS Midland/Odessa, TX

Counties Chaves County, NM, Eddy County, NM, Lincoln County, NM, Otero County, NM, Culberson County, TX

The radar

The Holloman AFB radar (KHDX), 121 km from the middle of the area, began a volume at 09:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 00:00Z, 9.4 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 00:00Z on 2020-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 00:00Z on 2020-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4816 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
43 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

683 
WWUS84 KMAF 230926
RFWMAF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Midland/Odessa TX
426 AM CDT Sat May 23 2020

...RED FLAG WARNING IS IN EFFECT THIS AFTERNOON THROUGH EARLY 
EVENING FOR THE GUADALUPE AND DELAWARE MOUNTAINS...SACRAMENTO 
FOOTHILLS...EDDY COUNTY PLAINS...AND CHAVES COUNTY FOR RELATIVE 
HUMIDITY LESS THAN 10 PERCENT AND VERY HIGH TO EXTREME FIRE 
DANGER...

.Hot and dry conditions combined with very dry fuels will again
create critical fire weather conditions across the Guadalupe
Mountains and adjacent plains this afternoon through early 
evening.

NMZ116>118-TXZ270-271-240200-
/O.UPG.KMAF.FW.A.0011.200523T1800Z-200524T0200Z/
/O.NEW.KMAF.FW.W.0012.200523T1800Z-200524T0200Z/
Sacramento Foothills and Guadalupe Mountains-Chavez Plains-
Eddy Plains-Guadalupe Mountains Above 7000 Feet-
Guadalupe and Delaware Mountains-
326 AM MDT Sat May 23 2020

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 8 PM MDT THIS
EVENING FOR THE GUADALUPE AND DELAWARE MOUNTAINS...SACRAMENTO 
FOOTHILLS...EDDY COUNTY PLAINS...AND CHAVES COUNTY FOR RELATIVE 
HUMIDITY LESS THAN 10 PERCENT AND VERY HIGH TO EXTREME FIRE 
DANGER...

* AFFECTED AREA...Sacramento Foothills and Guadalupe Mountains,
  Chavez Plains, Eddy Plains, and Delaware Mountains.

* TIMING...this afternoon through early evening.

* WINDS...Southwest 15 to 25 mph with gusts up to 35 mph.

* RELATIVE HUMIDITY...As low as 5 percent.

* RFTI...4 to 6.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now or will shortly. A combination of strong
winds, low relative humidity and warm temperatures will increase
potential for fire growth.

&&

$$
1 follow-up statement
133 
WWUS84 KMAF 231935
RFWMAF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Midland/Odessa TX
235 PM CDT Sat May 23 2020

...RED FLAG WARNING IS IN EFFECT THIS AFTERNOON THROUGH EARLY
EVENING FOR THE GUADALUPE AND DELAWARE MOUNTAINS...SACRAMENTO
FOOTHILLS...EDDY COUNTY PLAINS...AND CHAVES COUNTY FOR RELATIVE
HUMIDITY LESS THAN 10 PERCENT AND VERY HIGH TO EXTREME FIRE
DANGER...

.Hot and dry conditions combined with very dry fuels will again
create critical fire weather conditions across the Guadalupe
Mountains and adjacent plains this afternoon through early
evening.

NMZ116>118-TXZ270-271-240200-
/O.CON.KMAF.FW.W.0012.000000T0000Z-200524T0200Z/
Sacramento Foothills and Guadalupe Mountains-Chavez Plains-
Eddy Plains-Guadalupe Mountains Above 7000 Feet-
Guadalupe and Delaware Mountains-
135 PM MDT Sat May 23 2020

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING
FOR THE GUADALUPE AND DELAWARE MOUNTAINS...SACRAMENTO FOOTHILLS...
EDDY COUNTY PLAINS...AND CHAVES COUNTY FOR RELATIVE HUMIDITY LESS
THAN 10 PERCENT AND VERY HIGH TO EXTREME FIRE DANGER...

* TIMING...this afternoon through early evening.

* WINDS...Southwest 15 to 20 mph with gusts up to 35 mph.

* RELATIVE HUMIDITY...As low as 6 percent.

* RFTI... 3 to 4 or near critical.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now or will shortly. A combination of strong
winds, low relative humidity and warm temperatures will increase
potential for fire growth.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this red flag warning went out at May 23, 2:47 AM MDT, 39 minutes earlier.

Area forecast discussion, May 23, 2:47 AM MDT, 39 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
347 AM CDT Sat May 23 2020

.DISCUSSION...
Upper trough centered over the Intermountain West this morning will
stretch down to Mexico as the parent low moves up into MT tonight.
This trough will slowly progress east moving over NM Monday and then
the Panhandle early Tuesday. Models develop this trough into a cut
off low over TX on Tuesday and wobble it around the state through
the end of the week. This low could be a big rain producer for the
state but the actual track will determine who will see rain and who
will not. The latest model run tends to keep the low east of the CWA
while yesterday it was retrograding it back over West TX.  So will
have to continue to monitor its progress.

Friday was a down day for storms but more coverage expected today.
The dryline continues to be a focus for storm development and there
is a slight risk of severe wx today that has been expanded west now
reaching almost back to NM.  Also have similar slight risk for
eastern half area on Sunday.  Large hail and damaging wind will be
the main concern with these storms.  Have pops every period out
through next weekend but these will definitely favor the east. The
dryline is sharp this morning... as of 06z it separates dewpts in
the teens over the western counties with those in the 60s over the
SE counties.

Above normal temperatures expected again today but readings will be
on the decrease next several days with upper trough moving in.
Looking at a cold front Monday with a couple days of below normal
temperatures expected.  Guidance for Monday came in much cooler...
trended temps down but later shifts may need to lower it more.

&&

.FIRE WEATHER...
Very dry conditions will be present today across much of the area
with relative humidity values in the single digits. Wind speeds are
expected to be near or above 20 mph in the Guadalupe Mountains and
northern Eddy County into Chavez County. These conditions along with
dry fuels and very high fire danger will create critical fire
weather. A Red Flag Warning is in effect this afternoon and early
evening for the Guadalupe Mountains, Eddy County plains, and into
Chaves County. Similar conditions may be present on Sunday across
the same area.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     91  66  87  62 /  20  30  30  30
Carlsbad                       97  60  94  57 /   0   0  10   0
Dryden                         92  68  90  64 /  40  30  40  30
Fort Stockton                  93  66  89  62 /  30  30  30  20
Guadalupe Pass                 88  62  86  54 /   0   0  10   0
Hobbs                          94  61  89  57 /  10  10  20  10
Marfa                          89  53  85  50 /  10  10  10  10
Midland Intl Airport           93  67  89  63 /  20  20  30  30
Odessa                         93  66  90  62 /  20  20  30  20
Wink                           97  65  93  60 /  10  20  20  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...Red Flag Warning from noon today to 8 PM MDT this evening for
     Chavez Plains-Eddy Plains-Sacramento Foothills and
     Guadalupe Mountains.

TX...Red Flag Warning from noon today to 8 PM MDT this evening for
     Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware
     Mountains.

&&

80/72
Hazardous weather outlook, May 23, 2:24 AM MDT, 1 hour 2 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
324 AM CDT Sat May 23 2020

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-240830-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
324 AM CDT Sat May 23 2020 /224 AM MDT Sat May 23 2020/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...Today and Tonight

Strong to severe thunderstorms will be possible today into tonight
across the Permian Basin, portions of southeast New Mexico, southward
to the Davis Mountains and Big Bend.

Critical fire weather conditions are expected today across the
Guadalupe Mountains and Eddy County plains.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Strong to severe thunderstorms will be possible Sunday across the
Permian Basin, Lower Trans Pecos, Davis Mountains, and Big Bend.

Near critical fire weather conditions are possible Sunday across the
Guadalupe Mountains and Eddy County plains.

.SPOTTER INFORMATION STATEMENT...

Please relay any information about observed severe weather to the
NWS while following all local, state and CDC guidelines.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 22, 6:25 PM MDTSpecial Weather StatementMAFTerrell35 min
May 22, 7:00 PM MDTSpecial Weather StatementMAFTerrell30 min
May 22, 7:03 PM MDTSpecial Weather StatementMAFTerrell42 min
May 22, 7:31 PM MDTSpecial Weather StatementMAFTerrell29 min
May 23, 12:42 PM MDTSpecial Weather StatementMAF48 min
May 23, 12:43 PM MDTSpecial Weather StatementMAF47 min
May 23, 12:47 PM MDTSevere Thunderstorm WarningMAFBrewster58 min
May 23, 1:28 PM MDTSevere Thunderstorm WarningMAFBrewster, Pecos32 min
May 23, 1:38 PM MDTFlash Flood WarningMAFBrewster3 hr
May 23, 1:42 PM MDTSevere Thunderstorm WarningMAFPecos63 min
May 23, 1:45 PM MDTSevere Thunderstorm WarningMAFBrewster60 min
May 23, 2:20 PM MDTSpecial Weather StatementMAFPecos40 min
May 23, 2:26 PM MDTSpecial Weather StatementMAFDawson34 min
May 23, 2:30 PM MDTSevere Thunderstorm WarningMAFBorden, Dawson45 min
May 23, 2:36 PM MDTSpecial Weather StatementMAFTerrell24 min
May 23, 2:40 PM MDTSevere Thunderstorm WarningMAFPecos65 min
May 23, 2:56 PM MDTFlash Flood WarningMAFPecos3 hr
May 23, 3:00 PM MDTSevere Thunderstorm WarningMAFTerrell19 min
May 23, 3:15 PM MDTSpecial Weather StatementMAFBorden30 min
May 23, 3:33 PM MDTSpecial Weather StatementMAFEctor27 min
May 23, 3:41 PM MDTSevere Thunderstorm WarningMAFEctor50 min
May 23, 3:42 PM MDTSevere Thunderstorm WarningMAFPecos, Terrell63 min
May 23, 4:13 PM MDTSpecial Weather StatementMAFDawson32 min
May 23, 4:20 PM MDTSevere Thunderstorm WarningMAFBorden, Dawson55 min
May 23, 4:29 PM MDTSevere Thunderstorm WarningMAFAndrews, Dawson, Ector, Gaines, Martin42 min
May 23, 4:37 PM MDTTornado WarningMAFBorden38 min
May 23, 4:43 PM MDTSevere Thunderstorm WarningMAFPecos, Terrell62 min
May 23, 4:45 PM MDTSpecial Weather StatementMAF60 min
May 23, 5:13 PM MDTSpecial Weather StatementMAFDawson47 min
May 23, 5:21 PM MDTSevere Thunderstorm WarningMAFBorden, Dawson33 min
May 23, 5:28 PM MDTSpecial Weather StatementMAFBorden47 min
May 23, 5:34 PM MDTSpecial Weather StatementMAFReagan41 min
May 23, 5:44 PM MDTSpecial Weather StatementMAFTerrell46 min
May 23, 5:53 PM MDTSevere Thunderstorm WarningMAFPecos, Terrell27 min
May 23, 5:53 PM MDTSevere Thunderstorm WarningMAFReagan37 min

Nearby

Red Flag Warnings in New Mexico, 2020Red Flag Warnings in Texas, 2020Every red flag warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.